question-icon

What causes intermittent blood in urine, orange urine, stomach and leg cramps?

default
Posted on Mon, 10 Aug 2015
Question: Yes. I've been seeing blood in my urine off and on for over three weeks. The urine is orange. I also saw blood on the toilet tissue when I wiped myself once. Last Sunday, I had stomach and leg cramps. Yesterday my stomach began cramping and burning again and continues today. I went to a doctor last Wednesday (my doctor wasn't available). She did a urine test. I have no infection. Do you have any ideas?
doctor
Answered by Dr. Bonnie Berger-Durnbaugh (1 hour later)
Brief Answer:
I think you need an evaluation of your urinary tract for source of bleeding

Detailed Answer:
First I want to make sure that you are postmenopausal and no longer having periods?

The source of the bleeding is either urinary tract (kidneys, ureters, bladder, or urethra), reproductive, or gastrointestinal.

Assuming the bleeding happens when you urinate and is not increased when you defecate (and there is no blood on the tissue when you wipe your behind), I would think gastrointestinal causes are less likely.

Gynecological causes are possible. Blood can be passed from the vagina when you urinate, but likely you would see some blood on your underwear when you haven't just urinated.

The most likely cause is that the blood is coming from somewhere in the urinary tract. Causes include stones anywhere along the tract, inflammation, and possibly tumors (benign or malignant). Bleeding without an infection requires a work-up for the cause. You need to follow-up with your doctor for further evaluation.

The first step is a compete microscopic urinalysis. I don't know if your doctor sent your urine specimen to the lab for complete microscopic urinalysis or if she just sent if for culture to see if there is an infection. Or she may have just done a "dip stick" eval in the office for presence of signs of infection. So a "complete urinalysis with microscopy" is in order and would be the starting point of the evaluation. Depending on what the microscopic evaluation shows, next would be imaging studies of the urinary tract.

I would advise one other thing: please call the pharmacist where you get your medications filled and ask to speak directly with the pharmacist. Request that he or she run a search on your meds to see if any of them are associated with hematuria. Pharmacists are almost always willing to do this if you suggest that they call you back with the info at a time that is convenient for them.

Please let me know if I can provide further information or clarification.

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Bonnie Berger-Durnbaugh (2 hours later)
Thank you for your follow-up. I talked to my pharmacist and he said that there is a 2-3 percent chance of hematuria with Topamax. I've been on that medication for 9-10 years. And yes, I am post menopausal.

And just for clarification, I did see blood on the toilet tissue once when I wiped.

The doctor I saw must have just done a dip stick evaluation because it was done during my office visit and not sent to a lab. I will try to get those tests.

I've been taking Tylenol, but the pain is fairly significant when I walk or sit up straight. Is Tylenol the best pain reliever?
doctor
Answered by Dr. Bonnie Berger-Durnbaugh (17 minutes later)
Brief Answer:
If you are in a great deal of pain, you would do best to go to the ER.

Detailed Answer:
Either Tylenol or Advil are fairly equal - Advil is better for inflammation.

But I think you should be seen promptly if you are having that much pain on top of the bleeding. Please don't wait.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Bonnie Berger-Durnbaugh (22 minutes later)
Thank you.
doctor
Answered by Dr. Bonnie Berger-Durnbaugh (4 hours later)
Brief Answer:
I hope you are able to get the cause identified quickly.

Detailed Answer:
In addition to the complete microscopic urinalysis, additional tests to get initially include a CBC, BUN, and Creatinine blood tests. They may also want to do some autoantibody tests. And then imaging studies.

Your welcome and I hope you are better soon.

Bonnie Berger-Durnbaugh, MD




Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Bonnie Berger-Durnbaugh

General & Family Physician

Practicing since :1991

Answered : 3134 Questions

premium_optimized

The User accepted the expert's answer

Share on

Get personalised answers from verified doctor in minutes across 80+ specialties

172 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
What causes intermittent blood in urine, orange urine, stomach and leg cramps?

Brief Answer: I think you need an evaluation of your urinary tract for source of bleeding Detailed Answer: First I want to make sure that you are postmenopausal and no longer having periods? The source of the bleeding is either urinary tract (kidneys, ureters, bladder, or urethra), reproductive, or gastrointestinal. Assuming the bleeding happens when you urinate and is not increased when you defecate (and there is no blood on the tissue when you wipe your behind), I would think gastrointestinal causes are less likely. Gynecological causes are possible. Blood can be passed from the vagina when you urinate, but likely you would see some blood on your underwear when you haven't just urinated. The most likely cause is that the blood is coming from somewhere in the urinary tract. Causes include stones anywhere along the tract, inflammation, and possibly tumors (benign or malignant). Bleeding without an infection requires a work-up for the cause. You need to follow-up with your doctor for further evaluation. The first step is a compete microscopic urinalysis. I don't know if your doctor sent your urine specimen to the lab for complete microscopic urinalysis or if she just sent if for culture to see if there is an infection. Or she may have just done a "dip stick" eval in the office for presence of signs of infection. So a "complete urinalysis with microscopy" is in order and would be the starting point of the evaluation. Depending on what the microscopic evaluation shows, next would be imaging studies of the urinary tract. I would advise one other thing: please call the pharmacist where you get your medications filled and ask to speak directly with the pharmacist. Request that he or she run a search on your meds to see if any of them are associated with hematuria. Pharmacists are almost always willing to do this if you suggest that they call you back with the info at a time that is convenient for them. Please let me know if I can provide further information or clarification.